Asthma can be a debilitating illness, but with proper care and treatment most people suffering from asthma live a healthy life. What many asthmatics aren’t aware of is that their illness can affect their oral health as well. The effects of inhalers can increase your risk of some mouth ailments, therefore it’s important to be aware of how to mitigate these risks.
Breathing in corticosteroid inhalers can cause dry mouth. Dry mouth decreases the amount of saliva that is produced. Without adequate saliva you are at increased risk of:
- Plaque build-up
- Tooth decay
- Gum disease
- Bad breath
If you are experiencing dry mouth, come see us. We can assess the severity of the problem and provide treatment and preventative recommendations.
Oral thrush can occur when the inhaler causes a fungal infection that leads to an increased growth of yeast (thrush) in the mouth and throat. The symptoms of oral thrush are:
- White, yellow or cream-colored patches in the mouth that can be wiped away
- Burning sensation in the mouth
- Sensitivity to acidic and/or spicy foods
If you notice any of these symptoms make an appointment with us today. Oral thrush is easily treated, but it can quickly spread when left unattended. We will assess your condition and provide you with the appropriate care. Until you can seek treatment, rinse your mouth with a fluoride mouthwash after using your inhaler.
We recommend that asthma sufferers pay close attention to oral hygiene because they are more prone to inflammation. Although you are more vulnerable to dental conditions, routine dental care at home and professional care at our office can greatly reduce these risks.
Contact us to schedule an appointment today by calling 440-354-0705 or schedule an appointment online!